Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 39, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Dec 14, 2009, 11:58 AM CST for Ascension Parish, Livingston Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 14, 2009, 11:58 AM CST (17:58 UTC)
- Expired
- Dec 14, 2009, 3:00 PM CST
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ascension Parish, LA, Livingston Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 14, 12:50 PM CST | FLASH FLOOD | 5 Ene Gonzales, LA | AMITE RIVER AND SUMMERFIELD ROADS CLOSED TO DUE HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLIX 141758
FFWLIX
LAC005-063-142100-
/O.NEW.KLIX.FF.W.0039.091214T1758Z-091214T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1158 AM CST MON DEC 14 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ASCENSION PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF GONZALES...
LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
* UNTIL 300 PM CST
* AT 1156 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR SORRENTO...OR NEAR
GONZALES...MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PRAIRIEVILLE...WHITEHALL...WALKER AND LIVINGSTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3035 9095 3036 9089 3039 9093 3058 9084
3039 9050 3037 9051 3037 9050 3023 9062
3023 9063 3020 9064 3013 9083 3012 9091
3010 9093 3017 9104
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 14, 11:51 AM CST, 7 minutes earlier.
Area forecast discussion, Dec 14, 11:51 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1151 AM CST MON DEC 14 2009
.AVIATION...
WIDESPREAD SHOWER AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THE PERIOD. SOME OF THESE STORMS WILL HAVE FREQUENT
LIGHTNING. VIS WILL FLUCTUATE UP AND DOWN BETWEEN STORMS WITH VIS
INCREASING DURING RAIN AND GOING BACK DOWN AS BR/FG RETURNS WHEN
THE RAIN STOPS. CIGS WILL IMPROVE LITTLE TODAY WITH VLIFR TO LIFR
PREVAILING. NOT EXPECTING MUCH CHANGE IN THE NEXT 24 HRS.
&&
.PREV DISCUSSION... /ISSUED 917 AM CST MON DEC 14 2009/
UPDATE...
..SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. VERY DENSE FOG HAS
FORMED UNDER THE INVERSION THIS MORNING AS DEW POINT DEPRESSIONS
ARE AT ZERO DEGREES IN THAT LAYER. A VERY MOIST SOUNDING FOR
MIDDLE DECEMBER...WITH A PW OF 1.63 INCHES. SOUNDING SHOWS
TEMPERATURES WILL ONLY HAVE TO WARM FROM THE CURRENT TEMPERATURE OF
66 UP TO 72 DEGREES IN ORDER FOR THE FOG TO BURN OFF WHICH WILL
THEN ALLOW FOR CONVECTION TO BEGIN TO FIRE UP LATER THIS MORNING.
WINDS ARE VERY UNIFORM FROM THE SOUTHWEST THROUGHOUT THE ENTIRE
SOUNDING.
PREV DISCUSSION... /ISSUED 725 AM CST MON DEC 14 2009/
UPDATE...
UPDATED FORECAST TO INITIATE FLASH FLOOD WATCH AT PRESENT INSTEAD
OF AT 18Z...AS PRECIPITATION ALREADY BREAKING OUT JUST NORTH OF
WARM FRONT ALONG COAST. NO OTHER SIGNIFICANT CHANGES TO GOING
FORECAST. 35
PREV DISCUSSION... /ISSUED 321 AM CST MON DEC 14 2009/
SYNOPSIS...
OLD STATIONARY FRONT CURRENTLY SITTING ALONG THE GULF COAST WITH
DENSE FOG TO THE NORTH OF THE FRONT...AND LIGHT SOUTH WINDS TO THE
SOUTH OF THE FRONT. TEMPERATURES GENERALLY IN THE 60S AT 09Z.
SHORT TERM...
AS WEAK DISTURBANCE MOVES NORTHEASTWARD THROUGH THE NORTHERN
GULF...WE SHOULD GRADUALLY SEE A LITTLE NORTHWARD MOVEMENT OF THE
WARM FRONT DURING THE MORNING HOURS...WHICH SHOULD EASE THE FOG
SOMEWHAT. WILL CONTINUE DFA UNTIL 15Z...BUT WOULD NOT BE SHOCKED
IF IT EVENTUALLY NEEDS EXTENDED FOR AN HOUR OR TWO.
ISENTROPIC LIFT INCREASES AGAIN BY LATE MORNING AS ANOTHER SOUTHERN
STREAM SHORTWAVE APPROACHES...ALLOWING RAIN TO REDEVELOP. RAIN
EXPECTED TO CONTINUE...ALONG WITH ISOLATED TO SCATTERED
THUNDER...UNTIL PASSAGE OF JET MAXIMA AROUND MIDDAY ON TUESDAY.
WITH 00Z GFS POTENTIALLY HAVING FEEDBACK ISSUES...AND QPF ON 00Z
NAM RUN SIGNIFICANTLY UNDERDONE...WILL GO ALONG HPC
GUIDANCE...WITH WIDESPREAD 1.5 TO 3.0 RAINFALL TOTALS
EXPECTED...AND HIGHER AMOUNTS POSSIBLE. FFA TO CONTINUE THROUGH
DAYTIME HOURS TUESDAY. WHILE ISOLATED STRONG WIND GUSTS
POSSIBLE...WEAK LAPSE RATES SHOULD PREVENT WIDESPREAD SEVERE
WEATHER ISSUES.
PASSAGE OF JET MAXIMA ON TUESDAY WILL ALLOW COLD FRONT TO FINALLY
MOVE THROUGH THE AREA. ECMWF TIMING APPEARS TO BE THE ACCEPTED
SOLUTION AT THIS POINT. THIS USHERS IN DRIER AND COOLER AIR INTO
THE AREA FOR WEDNESDAY. TEMPERATURE GUIDANCE FOR TUESDAY AND
WEDNESDAY SHADED TOWARD 13/21Z SREF NUMBERS...WHICH ARE WARMER
THAN MAV BUT COOLER THAN MET. 35
LONG TERM...
AS EASTERN TROF DEVELOPS...FLOW OVER OUR AREA BECOMES NORTHWEST...BUT
WE DO NOT IMPORT UNREASONABLY COLD AIR FROM THE NORTH AT THIS
TIME. THIS IS GENERALLY A DRY PATTERN. PREVIOUS FORECAST CARRIED
THIS AND IT FOLLOWS THE GFS SOLUTION. TEMPERATURES NEAR TO
SLIGHTLY BELOW NORMAL WITH THIS SOLUTION.
I DO NOTE THAT THE 14/00Z ECMWF SOLUTION DOES BRING A SHORTWAVE
OUT OF OLD MEXICO ACROSS THE NORTHERN GULF ON FRIDAY...WHICH WOULD
HAVE THE POTENTIAL TO SPREAD RAIN BACK INTO THE AREA ON FRIDAY.
UPPER TROF ON THIS SOLUTION IS ALSO CONSIDERABLY FURTHER WEST BY
SUNDAY...BRINGING MUCH COLDER AIR INTO THE AREA BY THE END OF THE
WEEKEND. OBVIOUSLY...QUITE A SPREAD IN SOLUTIONS FOR THE MEDIUM
RANGE...AND FORECAST BUST POTENTIAL IS GREATER THAN NORMAL.
AVIATION...
WIDESPREAD DENSE FOG PRODUCING LIFR CONDITIONS COVERS THE REGION
EARLY THIS MORNING. FOG WILL BE SLOW TO DISSIPATE THIS MORNING.
SCATTERED SHOWERS ARE EXPECTED TO DEVELOP OVER SOUTHEAST LA AND
SOUTHERN MISSISSIPPI MAINLY THIS AFTERNOON IN THE RIGHT ENTRANCE
QUADRANT OF AN UPPER LEVEL JET WHICH WILL WILL PRODUCE IFR CEILINGS
AND VISIBILITY RESTRICTIONS.
MARINE...
ADVECTION FOG PRODUCED BY WARM MOIST ARE MOVING OVER COOLER COASTAL
WATERS AND TIDAL LAKES IS THE MAIN PROBLEM FOR THIS MORNING.
OTHERWISE LIGHT SOUTHERLY WINDS ARE EXPECTED. A COLD FRONT WILL MOVE
DOWN THE PLAINS TODAY AND THROUGH THE COASTAL WATERS LATE MONDAY
NIGHT AND TUESDAY. STRONG HIGH PRESSURE WILL BUILD BEHIND THE FRONT
WEDNESDAY THROUGH FRIDAY CAUSING SMALL CRAFT CONDITIONS AND ROUGH
SEAS TO DEVELOP BY TUESDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 62 62 38 / 80 90 90 10
BTR 73 64 64 41 / 80 90 90 10
MSY 73 64 67 46 / 80 90 90 30
GPT 72 63 66 45 / 80 90 90 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
ROUGE...AND WEST FELICIANA.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...NONE.
&&Hazardous weather outlook, Dec 14, 11:06 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1106 AM CST MON DEC 14 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-151200- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1106 AM CST MON DEC 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS AND FLASH FLOODING... A FLASH FLOOD WATCH IS IN EFFECT FOR THE EXPECTED RETURN OF HEAVY RAIN. IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ISOLATED STRONG WIND GUSTS AND OCCASIONAL LIGHTNING THIS AFTERNOON AND TONIGHT. RIVER FLOODING... SEVERAL AREA RIVERS ARE EITHER IN FLOOD OR FORECAST TO RISE TO FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS...STATEMENTS AND RIVER FORECASTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS AND FLASH FLOODING... THE FLASH FLOOD WATCH WILL CONTINUE THROUGH THE DAYTIME HOURS ON TUESDAY. STORM RAINFALL TOTALS OF 2 TO 3 INCHES ARE LIKELY ACROSS MOST OF THE AREA...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. OCCASIONAL LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE WITH THUNDERSTORMS DURING THE DAYTIME HOURS. RIVER FLOODING... SEVERAL AREA RIVERS WILL REMAIN NEAR TO ABOVE FLOOD STAGE...AND HEAVY RAINFALL TODAY INTO TUESDAY COULD LEAD TO EVEN HIGHER FLOOD CRESTS AND POSSIBLY ADDITIONAL RIVERS GOING TO FLOOD BY MID WEEK. PLEASE REFER TO THE THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY REPORTS OF STREET FLOODING OR FLASH FLOODING THROUGH TUESDAY TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT. 24/RR
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 10:27 PM CST | River Flood Warning | LIX | Saint Tammany | 11 hr |
| Dec 14, 9:25 AM CST | Dense Fog Advisory | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more | 95 min |
| Dec 14, 9:32 AM CST | River Flood Warning | LIX | Saint Helena | 58 hr |
| Dec 14, 10:22 AM CST | River Flood Warning | LIX | Saint Tammany | 35 hr |
| Dec 14, 10:30 AM CST | Flash Flood Warning | LIX | Assumption, Lafourche, Saint James | 3 hr |
| Dec 14, 11:04 AM CST | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles, Saint James and 1 more | 116 min |
| Dec 14, 12:49 PM CST | Flash Flood Warning | LIX | Livingston, Saint Helena, Tangipahoa, Washington | 3 hr |
| Dec 14, 1:57 PM CST | Flash Flood Warning | LIX | Saint Tammany, Tangipahoa, Washington | 3 hr |
| Dec 14, 3:01 PM CST | Areal Flood Advisory | LIX | Pointe Coupee, West Feliciana | 59 min |
| Dec 14, 3:44 PM CST | Flash Flood Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more | 3 hr |
| Dec 14, 4:44 PM CST | Flash Flood Warning | LIX | Ascension, Assumption, East Baton Rouge, Iberville, Livingston, Saint Helena and 4 more | 106 min |
| Dec 14, 5:33 PM CST | Flash Flood Warning | LIX | Washington | 57 min |
| Dec 14, 5:57 PM CST | Dense Fog Advisory | LIX | East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, Washington and 2 more | 10 hr |
Nearby
Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.